Missouri, 2020

Hail in Missouri, March 28, 2020

March 28, 2020 · NWS LSX · 1 event in 1 county or zone

Isolated strong to severe storms developed during the afternoon hours. A few of the storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated strong to severe storms developed during the afternoon hours. A few of the storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 28, 11:52 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 28, 11:52 AM CST, 8 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1252 PM CDT Sat Mar 28 2020

.UPDATE...
Issued at 1252 PM CDT Sat Mar 28 2020

Areas of stratiform rain with isolated and imbedded, at times,
strong to severe convection is currently affecting our forecast
area under thick cloudy skies. Main area of concern continues to
be where clouds have cleared out in western MO and a surface cold
front is moving through where heating and a very moist and
moderately unstable atmosphere is taking shape, with surface
dewpoints in the low-mid 60s and temps surging through the 70s
where strong and deep lift is now moving in from the approach of
the upper system to the west. Expect severe convection to initate
within the next couple hours and translate through our region
mid-late afternoon and into the early evening. All severe threats
in play, including strong tornadoes, large hail and damaging
winds from storms moving very fast (excess of 40-50mph).

TES

&&

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 433 AM CDT Sat Mar 28 2020

Most of the convection has shifted north and northeast of the
forecast area early this morning as the warm front has moved
northward, and extends from a surface low over south central KS
northeast to just north of UIN and I63.  Unseasonably warm
temperatures and surface dew points were across our area, south
of the warm front with southerly winds. The surface low will
deepen and move northeastward through southeastern Nebraska and
into western IA by 00Z Sunday, then into western WI by 12Z
Sunday. This low will drag a cold front southeastward through our
forecast area this afternoon and this evening. Unseasonably warm
high temperatures, around 20 degrees above normal can be expected
today. Strong and gusty winds can also be expected this afternoon
through Sunday due to a tight surface pressure gradient south of
the low. Convection will develop ahead of the approaching cold
front from late morning through early evening. Supercells are
expected to develop due to strong deep layer wind shear with a
90 kt mid level wind max moving through MO later today ahead of
the approaching upper level trough. Surface based CAPE values will
increase to around 2000 J/kg just north of STL by 18Z Saturday.
While severe storms are possible across most of the forecast area
later today into this evening, the most favorable area for very
large hail and tornadoes will be across northeast MO and west
central IL. The convection will shift east of our forecast area by
midnight tonight with cooler and less humid air filtering into
the region behind the cold front. Although it will be cooler on
Sunday the high temperatures will still be above normal with
plenty of sunshine for most of the area along with continued
strong winds, especially across northeast MO and west central IL.

GKS

.LONG TERM...  (Sunday Night through Friday)
Issued at 433 AM CDT Sat Mar 28 2020

Colder temperatures can be expected Sunday night due to a clear sky
and diminishing winds with low temperatures close to seasonal
normals.  Showers will spread into at least central and southeast MO
Monday night as upper level divergence increases over our area ahead
of an approaching upper level trough.  A surface low will also move
eastward through OK and AR and into the TN Valley region. The
showers will continue Tuesday, mainly across southeast MO and
southwest IL, then shift east of our area by Tuesday evening.
With the surface low track well south of our forecast area severe
weather is not expected, although could not rule out isolated,
embedded and elevated storms in southeast MO and southwest IL.
With cloud cover and precipitation high temperatures will be
cooler on Tuesday and as much as 10 degrees below normal for the
end of March. More rain is possible Wednesday through Thursday as
an upper level low moves through the northern Plains and into the
Great Lakes region and drags a cold front southeastward through
our area Wednesday afternoon through Wednesday night. Although
both the operational GFS and ECMWF models bring cooler air into
the region Thursday and Thursday night, the GFS is the colder
solution. For now will lean toward the warmer solution of the
ECMWF.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1242 PM CDT Sat Mar 28 2020

VFR conditions outside of thunderstorms are expected at the TAF
sites through the valid period. Main focus of thunderstorms will
be associated with a pre-frontal TROF this afternoon for all
sites and possibly again along the cold front itself for the STL
metro sites a couple hours later early this evening. Some gusts to
20kts are possible ahead of the pre-frontal TROF with mainly
south winds, but the main thrust of strong gusts to 30-35kt winds
will arrive later this evening and overnight with the strongest
gusts for KUIN.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 28, 4:01 AM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
501 AM CDT Sat Mar 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
501 AM CDT Sat Mar 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Severe storms are expected this afternoon and this evening with the
greatest threat across northeast Missouri and west central Illinois.
These storms may contain very large hail, tornadoes, and damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening.
Spotters are encouraged to report any severe weather, if observed, to
the National Weather Service.

GKS

In the hours before

Local storm report, Mar 28, 11:46 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1246 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             1 NNE BONNE TERRE       37.93N 90.54W
03/28/2020  E0.88 INCH       ST. FRANCOIS       MO   PUBLIC

            REPORTED AT MINI MART.

&&

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ste. Genevieve

When
March 28, 12:00 PM CST
Where
Ste. Genevieve County, 2.51 mi NW of Lawrenceton
Measured
1.25 in hail
Reported by
Social Media
Coordinates
37.991, -90.338

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881659.